Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 31, 2006, 4:55 PM CST for Lauderdale County, Alabama. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2006, 4:55 PM CST (22:55 UTC)
- Expired
- Mar 31, 2006, 5:45 PM CST
- In force
- 50 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:15 PM CST | HAIL 1.75 | 9 Ne Florence, AL | GOLFBALL SIZE HAIL WAS REPORTED JUST NORTH OF FLORENCE NEAR ST FLORIAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 312256 TORHUN ALC077-312345- /O.NEW.KHUN.TO.W.0004.060331T2255Z-060331T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 455 PM CST FRI MAR 31 2006 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA * UNTIL 545 PM CST * AT 451 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... OAKLAND. UNDERWOOD-PETERSVILLE. KILLEN. THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. LAT...LON 3490 8789 3479 8787 3483 8752 3494 8754 $$ 10
1 follow-up statement
000 WWUS54 KHUN 312311 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 511 PM CST FRI MAR 31 2006 ALC077-312345- /O.CON.KHUN.TO.W.0004.000000T0000Z-060331T2345Z/ LAUDERDALE AL- 511 PM CST FRI MAR 31 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR LAUDERDALE COUNTY... AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 3 MILES NORTHWEST OF FLORENCE...MOVING EAST AT 25 MPH. LOCATIONS IN OR NEAR THE PATH INCLUDE... FLORENCE. UNDERWOOD-PETERSVILLE. ST. FLORIAN. KILLEN. CENTER STAR. ELGIN. THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. LAT...LON 3488 8776 3480 8777 3482 8735 3489 8737 $$ 10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 1:52 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Mar 31, 1:52 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 152 PM CST FRI MAR 31 2006 .DISCUSSION... MAIN SFC CDFNT ACROSS NW MO ATTM WITH PRE-FRONTAL TROF EXTENDING FROM NW AR THRU THE STL AREA. AT 5H...CLOSED LOW OVER THE WRN GREAT LAKES...KEEPS MOVING SLOWLY NE. STLT SHOWS MOST OF OUR CWA CLOUD COVERED...THERE ARE SOME BREAKS OVER ERN TX...LA AND PORTIONS AR/MS. THESE BREAKS ARE ALLOWING SOME SCT SHOWERS/THUNDERSTORMS TO POP UP. THE LIGHTNING CHARTS ARE ONLY SHOWING A FEW STRIKES OVER THE SERN US ATTM...MAINLY WEST OF OUR CWA. HOWEVER...THERE HAS BEEN A FEW STRIKES OVER NW AL DURING THE PAST FEW HOURS. AS MENTIONED ABOVE...RADARS ARE SHOWING SCT SHRA/TSRA OVER MS/AR ASSOCIATED WITH WEAK UPPER LEVEL JET MAX/TROF. THIS IS ALL HEADING OUR WAY FOR THIS EVENING. FOR NOW HAVE A 60 POP IN FOR TONIGHT...WILL WAIT CLOSER TO PRESS TIME TO DECIDE IF WILL HAVE TO UP POPS. THINKING AT THE MOMENT PCPN WILL BE SCATTERED. WENT FAIRLY CLOSE WITH NAM ON THIS FCST...THUS MOST OF PCPN SHOULD BE OVER AFTER MIDNIGHT. THIS IS WHERE THE FCST GETS A LITTLE TRICKY...AS CDFNT IS PROGGED TO STALL OUT/WASH OUT ALONG THE TN/AL BORDER BY SATURDAY. THUS NEVER SEE A DROP IN DEWPOINTS FOR SATURDAY...AND WITH MARGINAL INSTABILITY...COULD SEE A FEW SHRA/TSRA ON SATURDAY. ATTM WILL NOT GET FANCY WITH TIMING ON SATURDAY...WILL JUST COVER 2ND PERIOD WITH A LOW POP. NAM THEN SHOWS RIDGING BUILDS IN BY SATURDAY AFTERNOON...THUS ENDING THE CHANCE OF PCPN FOR THE MOMENT. WILL KEEP SATURDAY NIGHT DRY. BY SUNDAY MRNG ANOTHER SFC LOW IS PROGGED TO FORM OVER THE WRN PLAINS. THIS WILL DRAG THE OLD FRONT THAT NOW SHOULD BE JUST SOUTH OF OUR CWA BACK NORTH. INCLUDED LOW POPS ON SUNDAY...ATTM THINK THAT THE BEST CHANCE OF PCPN WILL BE SUNDAY NIGHT. MONDAY MRNG A STRONGER CDFNT MOVES THRU THE CWA...BRING COOLER AND MUCH DRIER AIR INTO THE TN VALLEY. THIS IS SHOWN WELL BY THE GFS MOS. OVERNIGHT LOWS TUESDAY THRU THURSDAY ARE PROGGED TO BE IN THE 40S WITH NO PCPN. FOR EARLY APRIL...THESE TEMPS SEEMS REASONABLE. GFS SHOWS ANOTHER 5H TROF/SFC CDFNT APPROACHING ON FRIDAY...THUS THREW IN A LOW POP FOR FRIDAY. BOTTOM LINE FOR TONIGHT...SCT SHRA/TSRA FOR MAINLY THIS EVENING WITH NO SEVERE WX EXPECTED (THANKS TO CLOUD COVER AND THE FACT THAT THE SFC LOW/ENERGY IS WELL TO OUR NORTH). HOWEVER...IN STRONGER STORMS COULD SEE SMALL HAIL AND WIND GUSTS UP TO 50 MPH. PCPN CHANCES SHOULD DECREASE AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 58 77 58 79 / 60 30 10 20 SHOALS 59 78 58 80 / 60 30 10 20 CULLMAN 59 78 58 80 / 60 30 10 20 FAYETTEVILLE 57 76 57 78 / 60 30 10 20 FORT PAYNE 57 75 56 77 / 60 30 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Mar 31, 1:11 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 111 PM CST FRI MAR 31 2006 ALZ001>010-016-TNZ076-096-097-010400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 111 PM CST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT THE TENNESSEE VALLEY THIS AFTERNOON AND EVENING. THE OVERCAST SKY CONDITIONS HAVE KEPT THE ATMOSPHERE RELATIVELY STABLE TODAY HOWEVER...BREAKS IN THE CLOUDS WILL GRADUALLY OCCUR THIS AFTERNOON LEADING TO A MORE UNSTABLE AIR MASS. THEREFORE...THE POTENTIAL FOR A FEW STORMS BECOMING STRONG REMAINS...ESPECIALLY ALONG AND WEST OF I-65. EXPECT MAINLY SINGLE-CELL STORMS TO OCCUR THIS AFTERNOON...WITH A BETTER CHANCE FOR MORE ORGANIZED AREAS OF SHOWERS AND THUNDERSTORMS TOWARD SUNSET AND THROUGH THIS EVENING. THE MAIN THREATS FROM ANY STRONG THUNDERSTORMS WILL CONTINUE TO BE STRONG WIND GUSTS...HEAVY RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER. OVERNIGHT...A SURFACE COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST...AND EVENTUALLY STALL OUT OVER NORTHERN ALABAMA. SHOWERS AND THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE FRONT LATE TONIGHT...BRINGING ADDITIONAL RAINFALL AND POSSIBLY SMALL HAIL AND GUSTY WINDS WITH ISOLATED STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER SYSTEM WILL MOVE INTO THE AREA ON MONDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. AGAIN AN ISOLATED STRONGER STORM CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON. NADLER
In the hours before
Special weather statement, Mar 31, 4:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 428 PM CST FRI MAR 31 2006 ALZ001-002-312300- COLBERT-LAUDERDALE- 428 PM CST FRI MAR 31 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT AND WESTERN LAUDERDALE COUNTIES UNTIL 500 PM CST... AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHEROKEE...OR 7 MILES EAST OF IUKA...MOVING EAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAKLAND. CLOVERDALE. THREET. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:35 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 40 min |
| Mar 31, 5:45 PM CST | Tornado Warning | HUN | Lauderdale, Limestone | 45 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.